Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 13, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 21, 1999, 6:48 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 21, 1999, 6:48 PM CDT (23:48 UTC)
- Expired
- Apr 21, 1999, 7:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 46 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 7:25 PM CDT | Hail 1.75 | Westmoreland, KS | |
| Apr 21, 7:35 PM CDT | Hail 0.88 | Westmoreland, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 509 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KTOP 212349 RRA SVRTOP KSC149-161-220030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 648 PM CDT WED APR 21 1999 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS CENTRAL RILEY COUNTY IN NORTHEAST KANSAS * UNTIL 730 PM CDT * AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR KEATS...OR ABOUT 6 MILES NORTHWEST OF MANHATTAN...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED... TUTTLE CREEK LAKE BLAINE WESTMORELAND NORTH SIDE OF MANHATTAN LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:57 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Apr 21, 2:57 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 257 PM CDT WED APR 21 1999 ...SEVERE THUNDERSTORM AND HEAVY RAIN POTENTIAL INITIAL CONCERNS... THEN TEMPERATURES NEXT FEW DAYS... UNSTABLE AIRMASS COVERS ENTIRE CWA EARLY THIS AFTN...BUT 18Z SOUNDING FROM TOP SHOWS VERY STRONG CAP JUST ABOVE 800MB WITH CAP STRENGTH AROUND 6 TO 8C. SOME ELEVATED TSTMS HAVE BEEN TRYING TO DEVELOP PAST HR OR SO OVER THE ERN CWA...BUT ACTIVITY LOOKS WEAK ATTM. SFC WARM FRONT ALSO BEGINNING TO LIFT INTO SERN NEBRASKA AT 19Z...SO WITH STRONG CAP IN PLACE AND SFC BOUNDARY MOVING NORTH OF FA...APPEARS ANY TSTM DEVELOPMENT WILL OCCUR LATER THIS EVENING OR OVERNIGHT. H7 PROFILERS SHOWING VORT MAX OVER SCENT NEBRASKA WITH VORT LOBE EXTENDING INTO SW KS. NOT SURE IF THIS FEATURE WILL BE ENOUGH TO BREAK STRONG CAP AT BOTH TOP AND OUN. WATER VAPOR SATL LOOP SHOWS MORE IMPRESSIVE H5 VORT MAX WITH A MORE NEGATIVE TILT BEGINNING TO MOVE INTO SERN NM. STRONG JET MAX ALSO SEEN ACCOMPANYING THIS FEATURE. ALL 3 MODELS MOVE THIS VORT MAX INTO WRN OK BY 12Z THU AND PIVOT FEATURE ACROSS ERN KS. DYNAMIC LIFT LOOKS STRONG WITH THIS WAVE AS IT COINCIDES WITH SFC BOUNDARY BISECTING CWA...UNSTABLE AIRMASS AND LEFT EXIT REGION OF H3 JET. SO EXPECT THAT CONVECTION WILL BE MORE WIDESPREAD ON THU WITH THIS AMOUNT OF FORCING. THIS WAVE MAY INITIATE TSTMS LATER TONIGHT ALONG SFC BOUNDARY FROM CNTRL KS INTO WRN OK WITH ACTIVITY HEADING NEWRD. WILL HOLD OFF ON ANY FLASH FLOOD WATCH FOR TONIGHT AS AM NOT REAL CONFIDENT BULK OF THE ERN 1/2 OF THE FA WILL SEE MORE THAN 2 OF RAIN. NCEP QPF LOOKS OVERDONE ON THE AERIAL COVERAGE OF THE 2 AMOUNTS BASED ON CAP STRENGTH FOR MUCH OF TONIGHT. WILL LOWER POPS A TAD BUT LEAVE IN THE MENTION OF PSBL SVR/LCLY HVY PCPN. SFC/H85 BOUNDARY THEN SAGS SOUTHWARD ACROSS THE CWA THU NITE AND FRIDAY WITH AIRMASS BECOMING COOL AND STABLE WITH TIME. SOME OVERRUNNING PCPN POSSIBLE THRU FRIDAY AND WILL CARRY CHC POPS FOR THIS. BOTH FWC AND FAN GUID SHOW FAIRLY HIGH POPS NEXT FEW DAYS ALONG WITH A COOLING TREND. FOLLOWED A COMP BETWEEN THE AVN AND NGM SINCE THEY ARE BETTER IN THE SHORT TERM WITH THE MOVEMENT OF THE SFC/H85 LOW. .TOP...NONE. BARLOW
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.